Asymptotic independence and a network traffic model

K. Maulik, S.I. Resnick, H. Rootzén

Research output: Contribution to journalArticleAcademicpeer-review

57 Citations (Scopus)

Abstract

The usual concept of asymptotic independence, as discussed in the context of extreme value theory, requires the distribution of the coordinatewise sample maxima under suitable centering and scaling to converge to a product measure. However, this definition is too broad to conclude anything interesting about the tail behavior of the product of two random variables that are asymptotically independent. Here we introduce a new concept of asymptotic independence which allows us to study the tail behavior of products. We carefully discuss equivalent formulations of asymptotic independence. We then use the concept in the study of a network traffic model. The usual infinite source Poisson network model assumes that sources begin data transmissions at Poisson time points and continue for random lengths of time. It is assumed that the data transmissions proceed at a constant, nonrandom rate over the entire length of the transmission. However, analysis of network data suggests that the transmission rate is also random with a regularly varying tail. So, we modify the usual model to allow transmission sources to transmit at a random rate over the length of the transmission. We assume that the rate and the time have finite mean, infinite variance and possess asymptotic independence, as defined in the paper. We finally prove a limit theorem for the input process showing that the centered cumulative process under a suitable scaling converges to a totally skewed stable Lévy motion in the sense of finite-dimensional distributions.
Original languageEnglish
Pages (from-to)671-699
JournalJournal of Applied Probability
Volume39
Issue number4
DOIs
Publication statusPublished - 2002

Fingerprint

Dive into the research topics of 'Asymptotic independence and a network traffic model'. Together they form a unique fingerprint.

Cite this